One of the most dangerous consequences of heroin use is the possibility of an overdose. Taking too much heroin can easily lead to an accelerated heart rate and rapid breathing. As a result, many people die unnecessarily because they didn’t receive timely medical care. For an observer, it can be hard to tell if someone’s experiencing a high or suffering from a heroin overdose. Therefore, recognizing the signs in time can literally be the difference between life and death. If you need heroin addiction treatment, we can help. Contact Bayview Recovery today at 855.478.3650.
Understanding the Heroin Problem
The past several years have seen a noticeable rise in the number of heroin overdoses. Since heroin is an illegal narcotic, it can be hard to assess its potency. It’s also difficult to know at any given time whether it contains other poisonous substances added by unscrupulous manufacturers.
While many people who end up overdosing already have a heroin addiction, it’s possible to suffer a heroin overdose when using it for the first time. This is especially true if something extremely dangerous like fentanyl has been added to it. Don’t forget that abuse of alcohol or other substances can also increase the danger of that situation.
The rise in opioid abuse in the country changed the demographics of those who use heroin. Today, many people who start with opioid-based painkillers end up moving on to heroin. They often do so because it’s cheaper and may be easier to obtain if they can’t get more prescription drugs from physicians. This has been an unfortunate result of crackdowns on painkiller prescriptions. When people can’t get painkillers from their doctor, many will look to the illegal market for something like heroin.
Heroin binds to receptors in the brain responsible for controlling the pleasure and pain centers in the body. The euphoria experienced by heroin is something that an addict always looks to replicate. As their tolerance builds, they start taking larger doses of the drug, leading to a heroin overdose.
Common Symptoms of a Heroin Overdose
Below are some of the ways you can tell if your or someone else is in the throes of a heroin overdose:
- Having contracted pupils that appear small
- Signs of slack and droopy muscles
- Constant scratching because of the feeling of itchy skin
- Slurring speech
- Nodding out while still responding to stimuli like noise or a nudge
Anyone suspected of suffering a heroin overdose should not be left alone. It’s best to keep moving and monitor breathing. More severe signs of a heroin overdose include:
- An inability to talk even while appearing awake
- Losing consciousness
- Going limp
- Slowed breathing or not breathing at all
- Bluish tones in fairer-skinned people, or a gray or ashen tone in darker-skinned people
- Pale and clammy skin
- Constant vomiting
- Erratic or absent pulse
If someone who’s recently used heroin falls asleep and makes strange sounds, it’s a good idea to shake them awake. The sounds could be signs of choking on vomit, problems with breathing, or other heroin overdose symptoms. Intervening before too much time has passed can save a life.
Recovering From a Heroin Overdose
Get medical help if you or anyone else may be suffering from a heroin overdose. Call 911 if you can get to a phone. Emergency medical personnel may be able to administer Naloxone, also known as Narcan. It is a medication used to counter the effects of an opioid overdose.
Hospital staff checks a patient’s vitals upon admission to an emergency room. The hospital may also perform other tests and make sure the individual is getting enough oxygen. A patient may need an inpatient admission depending on the severity of their condition.
Those lucky enough to survive a heroin overdose can take the opportunity to assess the choices that led them to that point. Anyone ready to admit they have a problem and need help can turn to Bayview Recovery Center for support.
Heroin Addiction Treatment is the Answer
If you or someone you care about need help fighting heroin or opioid addiction, the programs available through Bayview Recovery Center could be the key to getting your life back on track. We provide a variety of different treatment options, including:
- Extended care program
- Partial hospitalization program (PHP)
- Aftercare program
- Dual diagnosis treatment
- Medication therapy management program
Are you sick and tired of heroin running your life or the life of a loved one? Do you need an effective heroin addiction treatment program to get your life back? Bayview Recovery Center is here to help you. Call 855.478.3650 if you’re ready to start working toward a lasting recovery.